Michigan, 2026

High Wind in Michigan, February 28, 2026

February 28, 2026 · NWS MQT · 2 events in 2 counties and zones

A departing cold front brought winds in excess of 58 mph late on the 27th into the early hours of the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A departing cold front brought winds in excess of 58 mph late on the 27th into the early hours of the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 28, 1:12 PM EST, 3 hours 18 minutes earlier. Its key messages:

  • Seasonably cold temperatures this weekend with highs mainly in the teens and lows in the negative single digits.
  • Light lake effect snow showers persist over the northwest wind snowbelts into Sunday.
  • A warmer pattern with daily high temperatures in the 30s and 40s is likely this coming workweek.
Area forecast discussion, Feb 28, 1:12 PM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
112 PM EST Sat Feb 28 2026

.KEY MESSAGES...

- Seasonably cold temperatures this weekend with highs mainly in
  the teens and lows in the negative single digits.

- Light lake effect snow showers persist over the northwest wind
  snowbelts into Sunday.

- A warmer pattern with daily high temperatures in the 30s and
  40s is likely this coming workweek.

&&

.DISCUSSION...
Issued at 111 PM EST Sat Feb 28 2026

Early afternoon GOES satellite imagery reveals a broad longwave
trough draped across the northern Great Lakes with a few weak
embedded shortwaves within. Chilly NW flow characterized by 850 mb
temps between -24 and -21 C is supporting lake effect snow showers
downwind of Superior. In the west half, model soundings and
satellite imagery suggest plenty of dry air working to limit LES
intensity, cutting off lake induced eq heights between 4-6k ft with
plenty of sub-cloud sublimation action as well. Further east, the
greater fetch as enabled a more banded structure to LES across Alger
Co, though it appears lightening winds and aforementioned dry air
entrainment may be having the same effect, as radar returns show
more LES bands becoming more showery/cellular in nature. An
additional 1-2" of snow is possible mainly across Alger/Luce
counties through tonight. As sfc high pressure draws closer to the
western lake tonight and into tomorrow morning, CAMs suggest a
convergence zone setting up somewhere between Munising and Grand
Marias. This may lead to a narrow band of moderate LES impacting
portions of M-28 east of Munising tomorrow morning. Should this
occur, it would be rather short lived as CAMs quickly kick LES
showers east and eventually out of the UP through the afternoon.
Otherwise, high pressure overhead Sunday and Monday will keep the
rest of the area fairly quiet. Temps rebound back mostly above
freezing on Monday amidst gusty southwest winds.

Zonal flow sets up for next week with systems mainly only grazing
the UP the first half. More widespread PoPs, albeit still on the low
side (20-40%), set up for the later half of the week as deeper waves
and stronger surface lows begin to move into the Upper Midwest.
Deterministic guidance and their ensemble counterparts still show
significant spread in the evolution of shortwaves lifting through
the Great Lakes and High Plains. Given the uncertainty yet, a wintry
mix is still possible. The pattern next week favors a warm up (65-
75% chance for above normal temps per the latest CPC 6-10 day
outlook), with highs once again returning to the 40s for many. Lows
initially in the upper teens to 20s early next week push near
freezing Wednesday/Thursday nights.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1245 PM EST Sat Feb 28 2026

Lake induced cloud cover is producing MVFR ceilings over the
northern tier of the UP today, with snow showers mostly relegated to
the eastern half as northwest flow lingers in the wake of the
departing low pressure system. Expect a gradual improvement towards
VFR through the rest of the day as high pressure builds in from the
west, with VFR conditions then expected to prevail for the remainder
of the TAF period. However, HREF guidance does maintain around a 40%
probability for MVFR cigs to redevelop tonight into Sunday morning
at KIWD and KCMX. Northwest winds around 10 kt at the terminals as
of 18z Sat will drop to around 5 kt this evening and remain light
through the rest of the period.

&&

.MARINE...
Issued at 302 AM EST Sat Feb 28 2026

Northwest gales of 35-45 kts over the east half quickly diminish
this morning as the strong low level jet departs and high pressure
builds in from the northwest. Downgraded the east to a Gale Warning
through 7 AM EST and canceled the west Gale Warning early. Winds
over the west fall below 20 kts by this afternoon with winds around
20-25 kts in the east into the evening. Winds over the east fall
below 20 kts tonight, with lakewide winds below 20 kts through
Sunday night. As a result, heavy freezing spray diminishes from west
to east today. Trimmed up the end time for the eastern zones Heavy
Freezing Spray Warning, otherwise maintained those hazards as
inherited.

Southerly winds increase on Monday to 20-30 kts ahead of a surface
trough Monday night. There is a 15-30% chance for gales to 35 kts
over the east and near Isle Royale Monday afternoon and evening.
Winds become northerly and fall below 20 kts Tuesday morning.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Heavy Freezing Spray Warning until 4 PM EST this afternoon for
     LSZ245>248-265.

  Heavy Freezing Spray Warning until 10 PM EST this evening for
     LSZ249>251-266-267.

Lake Michigan...
None.

&&

DISCUSSION...BW
AVIATION...CB
MARINE...BW
Hazardous weather outlook, Feb 28, 3:09 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
309 PM EST Sat Feb 28 2026

MIZ001>007-009>014-084-085-012015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
309 PM EST Sat Feb 28 2026 /209 PM CST Sat Feb 28 2026/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-012015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
309 PM EST Sat Feb 28 2026 /209 PM CST Sat Feb 28 2026/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-012015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
309 PM EST Sat Feb 28 2026

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Houghton

When
February 28, 4:30 PM EST to 10:00 PM EST
Where
Northern Houghton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The ASOS station KCMX Houghton County Memorial Airport reported a brief wind gust of 52 knots at 7:53 PM EST on the 27th, with frequent gusts of 40-50 knots through the afternoon and evening. Houghton County had around 50 power outages by midnight.

High Wind, Keweenaw

When
February 28, 4:30 PM EST to 10:00 PM EST
Where
Keweenaw forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The ASOS station KCMX Houghton County Memorial Airport in nearby Houghton county reported a brief wind gust of 52 knots at 7:53 PM EST on the 27th, with frequent gusts of 40-50 knots through the afternoon and evening. In Keweenaw County over 10% of the county lost power.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2026Every state in 2026This day in weather historyWarnings in Michigan, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321381, 1321417.